Possible Myocardial Toxicity Associated with Interleukin-4 Therapy

    loading  Checking for direct PDF access through Ovid

Abstract

Summary:

Interleukin (IL)-4 is a cytokine produced by T lymphocytes, which may play a role in allergic inflammatory processes through its stimulatory effects on immunoglobulin E production and mast cells. In this report, we describe a patient with metastatic melanoma involving the heart who had biopsy- proven myocarditis after treatment with high-dose IL-4. Because of the uncharacteristic predominance of polymorphonuclear and mast cells in the inflammatory infiltrate of this patient's myocardium, we postulate a unique mechanism of IL-4-associated myocarditis. Three other patients treated with IL-4 had less well-defined cardiac abnormalities, suggesting that patients receiving IL-4 may be at risk for cardiac toxicity. Additional studies will be necessary to confirm such an association.

Related Topics

    loading  Loading Related Articles